Tennessee, 2025

Damaging Wind in Tennessee, September 21, 2025

September 21, 2025 · NWS OHX · 1 event in 1 county or zone

Isolated thunderstorms developed across Middle Tennessee during the afternoon of September 21, 2025. One of these thunderstorms in Murfreesboro produced severe thunderstorm winds which downed a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Isolated thunderstorms developed across Middle Tennessee during the afternoon of September 21, 2025. One of these thunderstorms in Murfreesboro produced severe thunderstorm winds which downed a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 21, 11:26 AM CST, 4 hours 51 minutes earlier. Its key messages:

  • Updated at 1220 PM CDT Sun Sep 21 2025
  • Medium to high rain and thunderstorm chances are in the forecast through Thursday. Severe threat is low with strong to damaging winds and heavy downpours causing minor flooding the main threats.
  • Temperatures will cool down to near normal values mid-week.
Area forecast discussion, Sep 21, 11:26 AM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1226 PM CDT Sun Sep 21 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1220 PM CDT Sun Sep 21 2025

- Medium to high rain and thunderstorm chances are in the forecast
  through Thursday. Severe threat is low with strong to damaging
  winds and heavy downpours causing minor flooding the main
  threats.

- Temperatures will cool down to near normal values mid-week.

&&

.SHORT TERM...
(Rest of today through Monday)
Issued at 1050 AM CDT Sun Sep 21 2025

Water vapor imagery this morning shows a shortwave moving through
the Middle TN area, and this feature has helped isolated
thunderstorms develop across the west. A troughing pattern will
continue through the day, keeping about 40-60% chances for
thunderstorms continuing through the afternoon and early evening
hours. The atmosphere will continue to destabilize with CAPE values
building to around 1500 J/kg. Moisture is also on the rise with
the PWAT on this morning's sounding rising to 1.48 inches, which
is above the average of 1.21 inches for the date. This moist,
unstable atmosphere will keep isolated to scattered thunderstorms
through this afternoon. Severe threat remains very low thanks to
poor mid-level lapse rate and very weak shear. But the high PWAT
values and DCAPE values rising to around 500-1000 J/kg will
support gusty winds and heavy downpours from any stronger storms.
Storm coverage will gradually diminish after sunset.

Another shortwave moves through the area on Monday, and moisture
advection will continue to push PWATs up to around 1.60 inches.
Plenty of instability will still be present by afternoon, but mid-
level lapse rates will still be poor. Wind shear is just slightly
better at around 20 knots which helps give a low chance for strong
to severe storms with damaging winds and heavy downpours causing
minor flooding still the main threat. The current SPC Day 2
Outlook places the majority of Middle TN in a marginal (level 1
out of 5) risk for Monday. Unlike today, chances don't diminish
after sunset as models suggest another embedded shortwave near the
TN/KY border will keep medium to high rain chances in the
forecast north of I-40 through the overnight hours. But like the
afternoon, the severe threat is low.

Otherwise, high temperatures both today and Monday will remain in
the upper-80s to near 90 for most areas - still above normal for
late September.

&&

.LONG TERM...
(Monday Night through next Sunday)
Issued at 1050 AM CDT Sun Sep 21 2025

The upcoming week is still very unsettled thanks to a series of
disturbances. Tuesday looks to be similar to Monday with yet
another shortwave tracking through the area, above normal PWATs,
and sufficient instability. SPC's Day 3 Outlook still highlights
most of Middle TN in that marginal risk with our primary threats
continuing to be strong to damaging winds and heavy downpours
resulting in minor flooding.

Wednesday and into Thursday, a deep closed low will develop to our
west. This closed low will increase lift and forcing for
thunderstorms, and PWATs will likely be highest during this time
with values of 1.75 to 2 inches. Rain chances are high Wednesday
and Thursday with an increased potential for heavy rain and
localized flooding.

Just in time for the official start of fall, high temperatures will
finally cool off as well with this system and the increased cloud
cover and rain chances. Highs near 90 to start the week will cool into
the low-80s Wednesday and Thursday. A front sweeps through the
area late Thursday and into Friday which will keep our high
temperatures in the 70s to low-80s through the weekend.

Post front, rain chances will fall as well, however, the pattern
remains unsettled as an upper-level low still looks to hang around
into next weekend. This will be enough to keep low rain chances into
the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Sun Sep 21 2025

A cluster of SHRA w/ embedded TS remains near CKV at this time,
but has remained northwest of BNA so far today. With outflow
advancing south and east, we may get by for at least the next few
hours without storms at BNA and MQY. Activity is now developing
near SRB and CSV and the TAFs depict convection for these
terminals through the afternoon. Southerly prevailing winds are
forecast through this afternoon at 5-8 kts outside of any effects
from thunderstorm outlfow. Additional SHRA/TSRA is expected
tomorrow afternoon (next TAF issuance). TAFs are VFR outside of
any issue presented by convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      69  89  69  87 /  20  60  70  60
Clarksville    67  89  67  86 /  30  70  80  70
Crossville     62  81  62  80 /  20  60  40  60
Columbia       67  89  67  87 /  20  60  50  50
Cookeville     65  84  65  82 /  30  60  50  60
Jamestown      64  82  64  80 /  30  70  50  60
Lawrenceburg   66  87  65  86 /  20  50  40  40
Murfreesboro   67  89  67  87 /  20  60  60  50
Waverly        66  88  65  84 /  20  60  70  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....Sizemore

In the hours before

Special weather statement, Sep 21, 3:10 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
410 PM CDT Sun Sep 21 2025

TNZ027-059-212145-
Williamson TN-Davidson TN-
410 PM CDT Sun Sep 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DAVIDSON AND
WESTERN WILLIAMSON COUNTIES THROUGH 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or 15 miles west of Franklin, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Franklin, Spring Hill, Thompson's Station, Fairview, Bellevue,
Leipers Fork, and Natchez Trace At Highway 96.

This includes the following highways...
 Interstate 40 between mile markers 195 and 197.
 Interstate 840 between mile markers 7 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3610 8691 3575 8690 3576 8694 3578 8693
      3577 8695 3578 8695 3578 8696 3577 8697
      3584 8719 3598 8720 3601 8719 3605 8708
      3605 8705 3604 8704 3606 8704
TIME...MOT...LOC 2110Z 267DEG 18KT 3592 8712

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Baggett
Special weather statement, Sep 21, 3:29 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
429 PM CDT Sun Sep 21 2025

TNZ077>080-212200-
Coffee TN-Van Buren TN-Grundy TN-Warren TN-
429 PM CDT Sun Sep 21 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN VAN BUREN...SOUTHERN
WARREN...COFFEE AND NORTHWESTERN GRUNDY COUNTIES THROUGH 500 PM
CDT...

At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from McMinnville to Lynchburg. Movement was
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McMinnville, Manchester, Tullahoma, Altamont, Morrison, Beersheba
Springs, Viola, Hillsboro, Summitville, Fall Creek Falls State Park,
Arnold AFB, and Woods Reservoir.

This includes Interstate 24 between mile markers 109 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3532 8598 3531 8600 3534 8603 3536 8615
      3535 8616 3536 8618 3534 8620 3535 8621
      3534 8626 3535 8624 3537 8628 3537 8626
      3539 8626 3568 8592 3567 8536 3553 8558
      3553 8561 3552 8559 3530 8594
TIME...MOT...LOC 2128Z 226DEG 11KT 3560 8583 3531 8629

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Sep 21, 3:29 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
429 PM CDT Sun Sep 21 2025

TNZ024-056-057-212200-
Hickman TN-Humphreys TN-Perry TN-
429 PM CDT Sun Sep 21 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PERRY...SOUTHEASTERN
HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES THROUGH 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hurricane Mills, or 13 miles southeast of Waverly,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Waverly, Centerville, Hurricane Mills, Lobelville, Pinewood,
Nunnelly, and Bucksnort.

This includes Interstate 40 between mile markers 136 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3615 8775 3601 8754 3600 8754 3599 8752
      3588 8736 3567 8782 3584 8796
TIME...MOT...LOC 2129Z 219DEG 9KT 3592 8768

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett
Special weather statement, Sep 21, 3:48 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
448 PM CDT Sun Sep 21 2025

TNZ057-212215-
Hickman TN-
448 PM CDT Sun Sep 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HICKMAN COUNTY
THROUGH 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Linden, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pleasantville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3570 8774 3570 8771 3573 8772 3573 8773
      3576 8773 3587 8763 3578 8752 3568 8750
      3562 8768 3565 8772 3567 8774
TIME...MOT...LOC 2148Z 235DEG 8KT 3567 8771

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Sep 21, 3:58 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
458 PM CDT Sun Sep 21 2025

TNZ024-025-056>058-093-212245-
Hickman TN-Wayne TN-Dickson TN-Lewis TN-Humphreys TN-Perry TN-
458 PM CDT Sun Sep 21 2025

...STRONG THUNDERSTORMS WILL IMPACT LEWIS...NORTHEASTERN WAYNE...
SOUTHWESTERN DICKSON...SOUTHEASTERN PERRY...EAST CENTRAL HUMPHREYS
AND HICKMAN COUNTIES THROUGH 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from McEwen to Linden. Movement was northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dickson, Hohenwald, Centerville, Burns, Gordonsburg, Kimmins, Bon
Aqua, Pinewood, Pleasantville, Flatwoods, Lyles, and Nunnelly.

This includes Interstate 40 between mile markers 151 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3615 8725 3549 8738 3538 8789 3604 8760
TIME...MOT...LOC 2158Z 234DEG 13KT 3601 8756 3550 8775

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Sep 21, 4:05 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
505 PM CDT Sun Sep 21 2025

TNZ062-212245-
Rutherford TN-
505 PM CDT Sun Sep 21 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RUTHERFORD COUNTY
THROUGH 545 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm over
Murfreesboro, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Murfreesboro, Walterhill, and Lascassas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3572 8636 3584 8653 3600 8638 3593 8622
      3582 8618
TIME...MOT...LOC 2205Z 222DEG 10KT 3584 8639

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

13

The radar

The Nashville radar (KOHX), 47 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutherford

When
September 21, 4:17 PM CST
Where
Rutherford County, 1.99 mi S of Murfreesboro Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.851, -86.381

Severe thunderstorm winds downed a large tree on Greenland Drive in Murfreesboro. Damages are a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288886.